MAUDE Adverse Event Report: COOK INC CODA LP BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA LP BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: non-cook: aorfix mb-24-96-80-14 and aorfix cl-56-18 grafts produced by medicos hirata.(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a coda lp balloon catheter ruptured during a procedure.A patient underwent an endovascular aneurysm repair (evar) on (b)(6) 2019 and had another manufacturer's stent graft implanted.The cook coda balloon was used for touch ups after the evar.Upon the first inflation, the balloon ruptured.Another coda balloon was used to complete the procedure.No other adverse effects have been reported for this incident.Additional information has been requested regarding event details but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 08jan2020 regarding event details.The coda balloon was inflated using a syringe.According to the doctor, the inflation volume was about 15cc because "it was the extent that the balloon touched the stent graft".The saline and contrast mixture was reported to always be between 3:1 and 4:1.The balloon was expanded in the center of the graft.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation: dr.Hideaki maeda from nihon university itabashi hospital notified cook on 17dec2019 of an incident involving a coda lp balloon catheter (coda-2-9.0-35-120-32) from lot number 9995119.A patient presented to the hospital for an endovascular aneurysm repair (evar) procedure on an abdominal aortic aneurysm (aaa).It was noted that the patient's anatomy was suitable for the procedure and that there were no anatomical conditions aside from the aaa that caused problems.The evar was performed using another manufacturer's stent grafts (aorfix mb-24-96-80-14 & aorfix cl-56-18 produced by medicos hirata).It was reported that during the touch-ups after the evar, the coda balloon ruptured at the first inflation.As a result, another coda balloon was used instead to complete the touch-ups; the procedure was successfully completed.Per additional information received on 08jan2020, it was stated that the balloon was inflated using a syringe.According to the physician, the inflation volume was about 15cc because that was the extent to which the balloon touched the stent graft.Furthermore, it was communicated that the saline and contrast mixture is always between 3:1 and 4:1.There is no imaging available, and the balloon was expanded in the center of the graft.Per the physician's comment, he believes that based on how the balloon touched the stent graft on the first touch-up compared to the second substitute balloon touch-up, he believes that the complaint balloon catheter itself had a problem as the second balloon catheter did not have any problems.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu) and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, two static images of a used, ruptured balloon were provided by the user facility.Due to both the quality of the pictures of the coda balloon catheter in question as well as it being shown to have been inside of a plastic container moderately obscuring the product, the physical features of the coda balloon catheter could not be closely examined for any damages/defects.Cook has concluded that this device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhr for the reported complaint device lot (9995119) revealed no recorded non-conformances.A database search found this to be the only event associated with the reported device lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.Each coda lp balloon catheter is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.The ifu outlines: "balloon preparation.Note: balloon and balloon lumen of the coda and the coda lp balloon catheters contain air.The air must be removed from balloon and balloon catheter prior to insertion using standard technique.1.Remove protective balloon sleeve.2.Prepare balloon lumen with standard 3:1 saline and contrast mixture as follows: a.Attach syringe, with appropriate amount of 3:1 saline and contrast mixture, to stopcock on balloon lumen.B.Purge all air from balloon in standard fashion.C.Completely deflate balloon and close stopcock.3.To increase ease of insertion, balloon may be lubricated with a thin layer of sterile, biocompatible lubricant.Balloon introduction and inflation.1.Flush the distal lumen using heparinized saline solution.2.Advance the balloon catheter over a pre-positioned.035 inch wire guide, utilizing a minimum 14.0 french introducer sheath for the 10.0 french coda balloon catheter or a minimum 12.0 french introducer sheath of the 9.0 french coda lp balloon catheter.Note: if resistance is met while advancing the wire guide or balloon catheter, determine the cause and proceed with caution.Caution: prior to introduction, determine the amount of standard 3:1 saline and contrast mixture needed to inflate the balloon to the desired inflation diameter.Refer to the balloon inflation parameters chart in fig.1.Over-inflation of the balloon may result in damage to vessel wall and/or vessel rupture.3.Under fluoroscopy, advance the balloon to the desired position using radiopaque markers.Caution: if the coda or coda lp balloon catheter is being utilized to expand a vascular prosthesis, use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis.4.Inflate balloon with standard 3:1 saline and contrast mixture using a 20 cc or larger syringe.Adhere to recommended balloon inflation volumes.5.If balloon pressure is lost and/or balloon rupture occurs, deflate the balloon and remove balloon and sheath as a unit.Note: care should be taken to monitor balloon manipulations an inflation using fluoroscopy at all times.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be established as there was no imaging returned to verify conditions such as patient anatomy and user technique which could affect lumen integrity and positioning of the balloon.However, the most likely contributing factor has been determined to be due to user technique as other factors such as over-inflation of the balloon, correct saline-contrast solution, and patient anatomy have been effectively ruled out by the customer facility.Per cook's ifu, it instructs, "[¿] use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis." it further states, "care should be taken to monitor balloon manipulations and inflation using fluoroscopy at all times." as imaging was not provided, neither of this could be confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
CODA LP BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9539911
Report Number1820334-2020-00038
Device Sequence Number2334481
Product Code DQY
UDI-Device Identifier00827002038318
UDI-Public(01)00827002038318(17)220906(10)9995119
Combination Product (Y/N)N
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2022
Device Model NumberN/A
Device Catalogue NumberCODA-2-9.0-35-120-32
Device Lot Number9995119
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer01/08/2020
07/31/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date02/06/2020
08/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1